Alert archive / Hawaii / Winter Storm Warnings in 2013

Winter Storm Warning 2, NWS Honolulu, HI

March 17, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Mar 17, 2013, 7:32 AM HST for Hawaii County, Hawaii. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2013, 7:32 AM HST (17:32 UTC)
Expired
Mar 17, 2013, 11:53 PM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WWHW40 PHFO 171732
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
732 AM HST SUN MAR 17 2013

...WINTER WEATHER CONTINUES OVER THE BIG ISLAND SUMMITS...

.STRONG WINDS...FREEZING FOG...SNOW...BLOWING SNOW...AND LOW WIND
CHILL TEMPERATURES WILL MAINTAIN VERY DANGEROUS CONDITIONS OVER
THE SUMMITS TODAY. RANGERS REPORTED UP TO 2 INCHES OF ICE ON ROADS
THIS MORNING...AND ADDITION ICE ACCUMULATION IS EXPECTED TODAY. A
HIGH WIND WARNING ALSO IS IN EFFECT FOR HURRICANE-FORCE
WINDS...SEE THE HIGH WIND WARNING PRODUCT FOR MORE DETAILS.

HIZ028-180400-
/O.UPG.PHFO.WW.Y.0008.000000T0000Z-130318T0400Z/
/O.NEW.PHFO.WS.W.0002.130317T1732Z-130318T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
732 AM HST SUN MAR 17 2013

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR ICE...WHICH IS IN EFFECT UNTIL 6 PM HST THIS
EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 10500 FEET.

* HAZARD TYPES...FREEZING FOG WILL PRODUCE AN ADDITIONAL ICE
  ACCUMULATION TODAY. ALSO EXPECT PERIODS OF SNOW...BLOWING
  SNOW...AND LOW WIND CHILL TEMPERATURES.

* ACCUMULATIONS...ONE HALF INCH OF ICE AND AND INCH OF SNOW.

* TIMING...THROUGH THE AFTERNOON.

* IMPACTS...ROADS WILL BE IMPASSABLE WITH LIFE THREATENING CONDITIONS.

* WINDS...WEST 45 TO 85 MPH WITH LOCALIZED GUSTS OVER 100 MPH.

* TEMPERATURES...MID 20S TO LOWER 30S...WITH WIND CHILLS RANGING
  FROM -3 TO 10.

* VISIBILITIES...BELOW 1/2 MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

WROE
2 follow-up statements
058 
WWHW40 PHFO 180147
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
347 PM HST SUN MAR 17 2013

...WINTER WEATHER CONTINUES OVER THE BIG ISLAND SUMMITS...

.AREAS OF FREEZING FOG WILL LIKELY PRODUCE ADDITIONAL LIGHT ICE
ACCUMULATION ALONG WITH A SLIGHT CHANCE OF SNOW SHOWERS THIS
EVENING. CONDITIONS WILL IMPROVE THROUGH THE NIGHT.

HIZ028-181000-
/O.EXT.PHFO.WS.W.0002.000000T0000Z-130318T1000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
347 PM HST SUN MAR 17 2013

...WINTER STORM WARNING NOW IN EFFECT UNTIL MIDNIGHT HST
TONIGHT...

THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL MIDNIGHT HST
TONIGHT. 

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 11000 FEET.

* HAZARD TYPES...FREEZING FOG WILL PRODUCE ADDITIONAL LIGHT ICE
  ACCUMULATION THIS EVENING. SNOW SHOWERS REMAIN POSSIBLE.

* ACCUMULATIONS...LIGHT ICE ACCUMULATION.

* TIMING...THROUGH MIDNIGHT.

* IMPACTS...ROADS WILL BE IMPASSABLE DUE TO ICE.

* WINDS...SOUTHWEST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 55 MPH.

* TEMPERATURES...IN THE 20S.

* VISIBILITIES...BELOW 1/2 MILE AT TIMES IN THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
WROE
869 
WWHW40 PHFO 180953
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1153 PM HST SUN MAR 17 2013


HIZ028-181100-
/O.CAN.PHFO.WS.W.0002.000000T0000Z-130318T1000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1153 PM HST SUN MAR 17 2013

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER
STORM WARNING. 

WINTER CONDITIONS AT THE BIG ISLAND SUMMITS HAVE EASED. THE WINTER
STORM WARNING IS THEREFORE CANCELLED.

$$
POWELL

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Mar 17, 4:00 AM HST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 17, 4:00 AM HST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN MAR 17 2013

.UPDATE...
RANGERS ON THE SUMMIT OF MAUNA KEA REPORTED THICK ICE ON THE ROAD
ABOVE 12600 FT THIS MORNING. LAYERED CLOUDS WILL REMAIN OVER THE
HIGH SUMMITS INTO THE AFTERNOON...PRODUCING ADDITIONAL ICE
ACCUMULATION IN FREEZING FOG AS WELL AS PERIODS OF SNOW. WITH THIS
IN MIND...THE WINTER WEATHER ADVISORY ON THE SUMMITS HAS BEEN
UPGRADED TO A WINTER STORM WARNING THROUGH THE AFTERNOON.

&&

.SYNOPSIS...
WINDY AND WINTRY WEATHER WILL CONTINUE OVER THE BIG ISLAND SUMMITS
TODAY. ELSEWHERE...WINDS WILL BE LIGHT AND VARIABLE...AND MOST
SHOWERS LIMITED TO NORTH AND EAST SLOPES. DRY AND GENERALLY FAIR
WEATHER THEN WILL PREVAIL THROUGH MID-WEEK. BY THURSDAY...WINDS
WILL TURN SOUTHERLY AS ANOTHER FRONT APPROACHES FROM THE NORTHWEST.

&&

.PREV DISCUSSION 400 AM...
GENERALLY WEAK AND VARIABLE WINDS PREVAILED NEAR SEA LEVEL AROUND
THE MAIN HAWAIIAN ISLANDS IN A MOSTLY POST-FRONTAL AIR MASS.
MEANWHILE...HURRICANE-FORCE WINDS CONTINUED TO LASH THE SUMMITS OF
MAUNA KEA AND MAUNA LOA. THE FLOW RESPONSIBLE CARRIED A FAIR AMOUNT
OF MID-LEVEL MOISTURE...THUS PRODUCING NEARLY HORIZONTAL FLURRIES OF
SNOW OVER THE MOUNTAIN TOPS AS WELL. ALTHOUGH THE AXIS OF STRONGEST
WINDS AND MOST SIGNIFICANT MOISTURE WILL SHIFT EAST OF THE STATE
THROUGH THE DAY AS MID-LEVEL TROUGHING TO THE NORTHWEST OF THE STATE
MOVES EAST...CONDITIONS AT UPPER ELEVATIONS WILL REMAIN QUITE
UNSAFE THROUGH MUCH OF THE DAY. THE LESS DRAMATIC WINDS OVER THE
SUMMIT OF HALEAKALA...CLOSER TO THE TROUGH...ALREADY DROPPED BELOW
THE CRITERIA FOR A WIND ADVISORY.

ALTHOUGH THE COLD POOL ASSOCIATED WITH THE TROUGH ALOFT MIGHT RENDER
THE LOCAL AIR MASS UNSTABLE UNDER MOST CONDITIONS...LOW-LEVEL
MOISTURE WAS FAR TOO DEPLETED IN THE POST-FRONTAL AIR MASS TO FUEL
MUCH VERTICAL DEVELOPMENT. SATELLITE ESTIMATES OF PRECIPITABLE WATER
SHOWED MOST OF THE WATER VAPOR FROM THE DISSIPATED FRONT LANGUISHING
TO THE NORTHEAST THROUGH EAST OF THE BIG ISLAND. THE CIRRUS COVER
ALSO WILL SUPPRESS SOLAR HEATING...AND THUS SEA-BREEZE CONVECTION...
ACROSS THE STATE THIS AFTERNOON. STILL...THE PASSING MID-LEVEL
SHORT-WAVE WILL ENHANCE VERTICAL LIFT AT LEAST A LITTLE...SO SHOWER
ACTIVITY SHOULD PICK UP TODAY ALONG NORTH AND EAST SLOPES AFTER A
RATHER DRY NIGHT.

GUIDANCE AGREES THAT ANOTHER BROAD AND FAIRLY DEEP MID-LEVEL TROUGH
WILL DEVELOP NORTHWEST OF THE ISLANDS THROUGH THE MIDDLE OF THE
COMING WEEK...SO GENERALLY LIGHT WINDS AT SEA LEVEL GRADUALLY WILL
BECOME SOUTHERLY AHEAD OF AN ADVANCING FRONT. HOWEVER...MOST
SOLUTIONS PREDICT THAT THE MAIN ENERGY WITHIN THE MID-LEVEL TROUGH
WILL SHIFT NORTHEAST RAPIDLY FROM THURSDAY INTO FRIDAY...DRAGGING
THE FRONT ALONG WITH IT. THUS...THE FRONT WILL STALL JUST SHORT OF
KAUAI. SOLUTIONS DIFFER ON THE EXTENT TO WHICH PRE-FRONTAL SHOWERS
WILL OCCUR...AND EVEN IF THE FRONT DOES ARRIVE SOMETIME AROUND
SATURDAY...IT MAY BE QUITE DRY BY THAT POINT. ADDITIONAL MODEL RUNS
SHOULD HELP CLARIFY THIS SEQUENCE.

&&

.MARINE...
NORTH SWELL WILL KEEP SEAS ABOVE THE THRESHOLD FOR A SMALL CRAFT
ADVISORY AROUND KAUAI...NORTHERN MAUI COUNTY...AND MOST OF OAHU
THROUGH  THIS AFTERNOON.

THIS SWELL WILL CONTINUE TO BUILD HIGH SURF ALONG NORTH- AND
WEST-FACING SHORES OF NIIHAU AND KAUAI...AND THE NORTH-FACING SHORES
OF OAHU...MOLOKAI...AND MAUI THROUGH TODAY AS WELL. A HIGH SURF
ADVISORY REMAINS IN EFFECT FOR THESE AFFECTED AREAS. THE SURF WILL
PEAK EARLY TODAY...AND THEN DECREASE TONIGHT.

ANOTHER NORTHWEST SWELL IS EXPECTED THURSDAY...POSSIBLY PRODUCING
SURF IN EXCESS OF ADVISORY LEVELS THROUGH FRIDAY. SURF ALONG SOUTH-
FACING SHORES WILL GET A SMALL BOOST STARTING WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 4 AM HST MONDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-
MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

HIGH WIND WARNING UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND
SUMMITS.

WINTER STORM WARNING UNTIL 6 PM HST THIS EVENING FOR BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY
WINDWARD WATERS.

&&

RYSHKO

Nearby

Winter Storm Warnings in Hawaii, 2013Every winter storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.